New York, 2015

Damaging Winds in New York, September 9, 2015

September 9, 2015 · NWS BUF · 7 events in 3 counties and zones

A cold front crossed New York State during the late morning/early afternoon hours. The thunderstorms that accompanied the front became stronger as the line approached the Genesee Valley and cross the Finger Lakes Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed New York State during the late morning/early afternoon hours. The thunderstorms that accompanied the front became stronger as the line approached the Genesee Valley and cross the Finger Lakes Region. The thunderstorm winds downed trees and power lines. Several roads were blocked. Storms that moved onshore from Lake Ontario across Oswego damaged solar panels and downed trees on the State University of New York at Oswego campus. In the City of Oswego, trees and power lines were also downed. As the storm moved further east multiple trees were downed in Albion. Falling trees damaged a mobile home, RV and barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 8:10 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 9, 8:10 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
910 AM EDT WED SEP 9 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY...BRINGING NUMEROUS
SHOWERS AND THUNDERSTORMS... SOME OF WHICH COULD PRODUCE HEAVY
RAIN. THE WEATHER WILL TURN PROGRESSIVELY COOLER FOR THE REST OF
THE WEEK AND INTO THE WEEKEND WITH THE CHANCE FOR MORE WET AND
UNSETTLED WEATHER BY THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT ACROSS SOUTHERN ONTARIO THIS MORNING WILL CONTINUE TO
PROGRESS SLOWLY EASTWARD... CROSSING THE FORECAST AREA THROUGH THE
COURSE OF THE DAY. RAD/SAT IMAGERY THIS MORNING SHOWS DECENT
COVERAGE OF PRECIPITATION ACROSS SOUTHERN ONTARIO... WITH A FEW
CONVECTIVE ELEMENTS DEVELOPING AHEAD OF THE FRONT ACROSS LAKE ERIE.
HAVE INCREASED POPS TO LIKELY FOR MUCH OF THE AREA.

12Z KBUF SOUNDING SHOWS A LOW-LEVEL CAP... BUT DECENT INSTABILITY
ABOVE THE CAP. THE APPROACHING FRONT WILL ERODE THIS CAP LATE THIS
MORNING... MAKING CONVECTIVE COVERAGE ALONG THE FRONT MORE
WIDESPREAD. WOULD NOT RULE OUT A FEW STRONGER STORMS BECOMING
ORGANIZED ON 35 KNOTS OF SFC-6KM SHEAR THAT COULD PRODUCE LOCALIZED
HEAVY RAIN AND GUSTY WINDS. THIS IS MOST LIKELY FOR LOCATIONS INLAND
FROM THE LAKES AND TOWARD CENTRAL NY WHERE DIURNAL DESTABILIZATION
WILL BE BETTER TIMED WITH THE FRONTAL PASSAGE. OTHERWISE... MOST
LOCATIONS WILL SEE A RAINY COUPLE TO FEW HOURS AS THE FRONT
PASSES... WITH MOST LOCATIONS PICKING UP A NEEDED QUARTER INCH OF
RAIN OR SO. WESTERN NY WILL LIKELY SEE CLEARING BY LATE AFTERNOON /
EARLY EVENING AS THE FRONT CONTINUE TO SAG SOUTHEASTWARD.

HIGH TEMPERATURES TODAY WILL BE COOLEST IN THE NORTHWEST AND WARMEST
IN THE SOUTHEAST WITH THE COLD FRONT MOVING ACROSS THE AREA EARLIER
IN THE WEST. HIGHS WILL BE IN THE UPPER 70S TO AROUND 80 IN THE
NIAGARA FRONTIER...AND IN THE MID TO UPPER 80S ACROSS THE FINGER
LAKES AND CENTRAL NEW YORK.

THE FRONT WILL SETTLE INTO PENNSYLVANIA THIS EVENING AND TONIGHT
WITH LINGERING CLOUD COVER ACROSS MUCH OF THE AREA TONIGHT. THERE
WILL BE ONLY A SLIGHT CHANCE OF LINGERING PRECIPITATION OVER THE
SOUTHERN TIER LATER TONIGHT. LOW TEMPERATURES WILL SETTLE TO THE
LOWER 60S FOR MOST LOCALES...THE UPPER 50S FOR THE SOUTHERN TIER AND
MIDDLE 60S NEAR THE LAKESHORES OF LAKES ERIE AND ONTARIO.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
IT WILL BECOME PROGRESSIVELY COOLER DURING THIS PERIOD WITH
TEMPERATURES EVENTUALLY BOTTOMING OUT AT NEAR NORMAL LEVELS BY THE
START OF THE UPCOMING WEEKEND. THIS WILL COME ABOUT AS A POWERFUL
PACIFIC JET CROSSING THE CANADIAN ROCKIES WILL DIG A BROAD
DOWNSTREAM TROUGH OVER THE EASTERN HALF OF NORTH AMERICA. AFTER DAYS
OF DENIAL...THE GFS HAS FINALLY COME INTO LINE WITH THE ECMWF IN
ADVERTISING THAT THIS SIGNIFICANT PATTERN CHANGING TROUGH WILL
ULTIMATELY EVOLVE INTO CLOSED LOW OVER THE GREAT LAKES FOR THE
UPCOMING WEEKEND. GIVEN THAT WE ARE STARING FALL IN THE FACE AT THIS
POINT...IT IS ALSO THE CLIMATOLOGICALLY FAVORED SOLUTION. ALL THAT
BEING SAID...LETS PARSE THE DETAILS.

THE WAVY FRONTAL BOUNDARY THAT WILL USHER IN OUR COOLER AIRMASS WILL
BE HUNG UP ALONG THE EAST COAST AS WE OPEN THIS PERIOD ON THURSDAY
WHILE WEAK SFC HIGH PRESSURE WILL BE SLOWLY SETTLING OVER THE LOWER
GREAT LAKES. DRIER AIR ASSOCIATED WITH THE LATTER WILL GRADUALLY
CLEAR OUR SKIES DURING THE COURSE OF THE DAY...WITH NOTABLY LOWER
DEW POINTS AND GENERALLY COOLER AIR MAKING IT FEEL MUCH MORE
COMFORTABLE FOR OUTDOOR ACTIVITIES. WHILE STILL A LITTLE ABOVE
NORMAL...THE MERCURY THURSDAY AFTERNOON WILL ONLY TOP OUT IN THE
UPPER 70S (MID 70S HIGHER TERRAIN).

THE AXIS OF THE SFC HIGH...WHICH WILL BE CENTERED OVER OUR FORECAST
AREA THURSDAY NIGHT...WILL BE SANDWICHED BETWEEN THE STATIONARY SFC
FRONT ALONG THE EAST COAST AND A ROBUST SHORTWAVE THAT WILL BE
DIGGING ACROSS THE UPPER MISSISSIPPI VALLEY. THIS WILL SUPPORT
FAIR...UNEVENTFUL WEATHER FOR OUR REGION THURSDAY NIGHT AS
TEMPERATURES IN MANY AREAS WILL DROP INTO THE 50S FOR THE FIRST TIME
IN NEARLY TWO WEEKS.

ON FRIDAY...THE FEEBLE SFC HIGH OVER OUR FORECAST AREA WILL CONTINUE
TO DEVOLVE AS THE AFOREMENTIONED SHORTWAVE WILL DIG SOUTHEAST ACROSS
THE UPPER GREAT LAKES...ESSENTIALLY EATING AWAY AT ITS UPPER LEVELS.
THE BACKING MID LEVEL FLOW WILL START TO ADVECT DEEPER MOISTURE
ACROSS THE WESTERN COUNTIES...BUT WHILE CLOUDS WILL INCREASE ACROSS
THE REGION...THERE SHOULD NOT BE ANY IMPETUS FOR PCPN.

AS THE STRONG SHORTWAVES DIGS DEEPER INTO THE TROUGH FRIDAY NIGHT...
CYCLOGENESIS WILL BEGIN IN THE VCNTY OF THE UPPER OHIO VALLEY/WRN
PENNSYLVANIA WHILE AN AXIS OF RELATIVELY DEEP MOISTURE WILL PIVOT
ACROSS LAKE ERIE AND SOUTHERN ONTARIO. THIS WILL TRANSLATE INTO
THICKENING CLOUDS OVER OUR FORECAST AREA DURING THE COURSE OF FRIDAY
NIGHT WITH SOME SHOWERS POSSIBLY BREAKING OUT OVER THE FAR WESTERN
COUNTIES BY DAYBREAK.

THE AMPLIFYING UPPER LEVEL TROUGH WILL THEN CLOSE OFF IN THE VCNTY
OF INDIANA ON SATURDAY...WHILE A BROAD SFC LOW WILL BE CENTERED OVER
THE MID ATLANTIC STATES. THIS SHOULD LEAD TO INCREASING LOW LEVEL
CONVERGENCE ACROSS OUR REGION...AND WITH THE AXIS OF DEEPEST
MOISTURE IN PLACE...SCATTERED SHOWERS SHOULD BECOME MORE COMMON. IF
ONE IS TO BELIEVE THE GFS...THE BLOSSOMING SHOWER ACTIVITY WILL BE
AIDED/ENHANCED SATURDAY AFTERNOON AND EVENING BY A COUPLED UPPER
LEVEL JET. IN FACT...GIVEN THE STRENGTH OF THE DIVERGENT UPPER LEVEL
FLOW...IT IS LOOKING MORE REASONABLE THAT THE SHOWERS COULD BECOME
MORE OF A STEADY RAIN OVER THE WRN COUNTIES SATURDAY NIGHT. WILL
THUS INCREASE POPS TO HIGH CHC/LIKELY BY THE END OF THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AFTER SEVERAL DAYS OF BUTTING HEADS...THE ECMWF AND GFS BASED
ENSEMBLES HAVE FINALLY COME TO AN AGREEMENT FOR THEIR DAYS FIVE
THROUGH SEVEN FORECAST. THE CURRENT AGREEMENT IS IN LINE WITH
PREVIOUSLY ADVERTISED ECMWF SOLUTIONS...WHICH DEPICTS A BROAD CLOSED
LOW OVER THE UPPER OHIO VALLEY ON SUNDAY. THIS FEATURE IS FORECAST
TO LIFT NORTHEAST ACROSS PENNSYLVANIA AND NEW YORK STATE SUNDAY
NIGHT AND MONDAY...AFTER WHICH TIME IT IS EXPECTED TO OPEN UP AND
LIFT OUT ACROSS THE ST LAWRENCE VALLEY MONDAY NIGHT AND TUESDAY.

THIS SCENARIO WOULD RESULT IN CONTINUED UNSETTLED WEATHER ACROSS OUR
REGION FOR THE SECOND HALF OF THE WEEKEND...FEATURING FAIRLY
WIDESPREAD SHOWERS AND TEMPERATURES THAT WILL BE CLOSE TO SEASONAL
NORMALS.

THE SHOWERS WILL TAPER OFF AND LIFT OUT OF THE FORECAST AREA LATE
SUNDAY NIGHT AND MONDAY...WITH HIGH PRESSURE NOSING NORTH INTO THE
REGION FROM THE OHIO VALLEY MONDAY NIGHT AND TUESDAY.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
AN APPROACHING COLD FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS THIS MORNING TO WESTERN NY AND THEN BY MIDDAY ACROSS
THE REST OF THE AREA. THE BEST COVERAGE SHOULD BE ACROSS THE
INTERIOR SOUTHERN TIER AND FINGER LAKES DURING THE EARLY TO MID
AFTERNOON WHEN A LINE OF SOMEWHAT STRONGER CONVECTION IS FORECAST TO
DEVELOP ALONG THE ADVANCING FRONT. SOME OF THE STRONGER STORMS WILL
PRODUCE BRIEF MVFR/IFR CONDITIONS.

MODEL GUIDANCE ALSO SUGGESTS A FEW HOURS OF MVFR CIGS WILL DEVELOP
ALONG AND IMMEDIATELY BEHIND THE COLD FRONT. THE SHOWERS WILL END
FROM NORTHWEST TO SOUTHEAST DURING THE MID TO LATE AFTERNOON AS
DRIER AIR PUSHES OUT OF SOUTHERN ONTARIO. ANY MVFR CIGS THAT DEVELOP
WILL ALSO IMPROVE AS THE LOW LEVEL DRY AIR PUSHES INTO THE AREA.

OUTLOOK...
THURSDAY...MAINLY VFR.
FRIDAY...MAINLY VFR...EXCEPT IN POSSIBLE MORNING SOUTHERN TIER
VALLEY FOG.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A COLD FRONT WILL SLOWLY PUSH SOUTHEASTWARD ACROSS THE LOWER LAKES
THIS MORNING AND PRODUCE SCATTERED SHOWERS AND STORMS. A FEW OF
THESE STORMS MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. WINDS AND
WAVES PRECEDING THE COLD FRONTAL PASSAGE MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA...BUT WILL HOLD JUST SHORT BEFORE FALLING BACK
AFTER THE FRONT PASSES.

FOLLOWING THE PASSAGE OF THE FRONT...HIGH PRESSURE IS EXPECTED TO
BUILD ACROSS THE REGION THURSDAY AND FRIDAY WHILE BRINGING A RETURN
TO MORE SETTLED CONDITIONS...ALONG WITH CONTINUED LIGHT TO MODEST
WINDS AND MINIMAL WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...CHURCH/WCH
NEAR TERM...CHURCH/WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH/HITCHCOCK/WCH
MARINE...CHURCH/WCH
Hazardous weather outlook, Sep 9, 4:07 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT WED SEP 9 2015

NYZ001>008-010>014-019>021-085-100915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BREAK OUT ALONG AND
AHEAD OF A COLD FRONT AS IT SLOW CROSSES THE REGION TODAY. SOME
OF THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINS ALONG WITH
STRONG GUSTY WINDS. WHILE WIDESPREAD FLASH FLOODING IS NOT
EXPECTED GIVEN RECENT DRY CONDITIONS...LOCALIZED FLOODING MAY BE
POSSIBLE IN URBAN AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Sep 9, 9:26 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1026 AM EDT WED SEP 9 2015

NYZ002-003-091515-
ORLEANS-MONROE-
1026 AM EDT WED SEP 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE AND EASTERN
ORLEANS COUNTIES...

AT 1025 AM EDT...A STRONG THUNDERSTORM WAS OVER HOLLEY...OR NEAR
BROCKPORT...MOVING EAST AT 45 MPH.

WINDS GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...BROCKPORT...HILTON...WEBSTER...
HAMLIN BEACH STATE PARK...SPENCERPORT...HOLLEY AND KENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4337 7796 4333 7773 4332 7771 4332 7773
      4323 7755 4327 7742 4323 7740 4314 7806
      4333 7816 4337 7806
TIME...MOT...LOC 1425Z 253DEG 38KT 4325 7799

CHURCH

The radar

The Ft Drum radar (KTYX), 77 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
September 9, 11:14 AM EST
Where
Oswego County, 1.47 mi SSW of Oswego
Measured
65 kt (75 mph) measured gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.450, -76.540

Thunderstorm Wind, Oswego

When
September 9, 11:20 AM EST
Where
Oswego County, 1.5 mi W of Lansing
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.450, -76.500

Law enforcement reported numerous downed trees and wires.

Thunderstorm Wind, Allegany

When
September 9, 11:26 AM EST
Where
Allegany County, Caneadea
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.380, -78.150

Law enforcement reported trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Allegany

When
September 9, 11:47 AM EST
Where
Allegany County, 1.38 mi N of Swain
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.500, -77.870

Law enforcement reported trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
September 9, 11:47 AM EST
Where
Livingston County, 1.23 mi SW of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.910, -77.750

Law enforcement reported trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Oswego

When
September 9, 11:48 AM EST
Where
Oswego County, Dugway
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
43.470, -76.080

Thunderstorm winds downed numerous trees in an area near Albion Cross Road.

Thunderstorm Wind, Livingston

When
September 9, 11:52 AM EST
Where
Livingston County, 0.69 mi S of Dansville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.560, -77.700

Law enforcement reported trees and power lines downed by thunderstorm winds. A tree fell on a house in Dansville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602531, 602533, 602534, 602535, 602536, 602537, 602538.